MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC REDUCTION FORCEPS WITH POINTS BROAD-RATCHET

WRIGHTS LANE SYNTHES USA PRODUCTS LLC REDUCTION FORCEPS WITH POINTS BROAD-RATCHET
Catalog Number 398.41
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/06/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient id ¿ case # also reported as (b)(6).This information is unknown.Device is an instrument and is not implanted/explanted.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.A device history records review has been requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during an orthopedic procedure on (b)(6) 2018, the surgeon bent the pointed tips of a set of reduction forceps with points broad-ratchet on purpose to accommodate what he needed for the surgery, but in the process, the surgeon bent the tips too much.Fragments were generated from the broken device but were easily retrieved.The surgeon used another synthes forceps to finish the surgery.There were no surgical delays reported.The procedure was successfully completed with the patient in stable/good condition.This report is for a reduction forceps with points broad-ratchet.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Part 398.41, lot 5708806/a7ra04: release to warehouse date: january 28, 2008.Manufacture site: tuttlingen.A review of the device history records (dhr) showed that there were no issues at the time of manufacturing of this device and its sub components that would contribute to the complaint condition.No non-conformance reports (ncrs) were generated during the production of this device.A product investigation was completed: visual inspection performed at customer quality observed that the given forceps was returned with one of its tips broken at the portion proximal to its pivoting screw.The broken fragments observed to be generated during breakage were not returned.The other tip was observed with a dent at its extreme tip portion.No new issues were identified on the remaining portions of the device.The complaint condition agree with the complaint description and the complaint was confirmed.Relevant drawings for the returned device were reviewed.Dimensional inspection performed proximal to breakage measured the thickness of the handle shaft and was within the specifications.Review of the device history record(s) showed that there were no issues including during the manufacture of the product that would contribute to this complaint condition.Also based of the age of the device (10+ years) and the reported use error in complaint condition there is no indication that the material and its properties could have contributed to the complaint condition.Also, it was stated in complaint description that the surgeon tried to bend the tips in surgery to accommodate what he requires which in turn resulted in tip breakage due to intended additional forces encountered by the device.Therefore, it is confirmed that use error resulted in this broken complaint condition.During the investigation, no product design issues or discrepancies were observed that may have contributed to the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
REDUCTION FORCEPS WITH POINTS BROAD-RATCHET
Common Device Name
FORCEPS
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7540822
Report Number2939274-2018-52297
Device Sequence Number13840614
Product Code HTD
UDI-Device Identifier10886982201386
UDI-Public(01)10886982201386
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 05/07/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number398.41
Device Lot Number5708806
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/21/2018
Initial Date Received by Manufacturer 05/07/2018
Supplement Date Received by Manufacturer06/29/2018
Initial Report FDA Received Date05/24/2018
Supplement Report FDA Received Date07/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1